You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Remarkable Statistical Behavior for Truncated Burgers-Hopf Dynamics
Andrew J. Majda and Ilya Timofeyev
Proceedings of the National Academy of Sciences of the United States of America
Vol. 97, No. 23 (Nov. 7, 2000), pp. 12413-12417
Published by: National Academy of Sciences
Stable URL: http://www.jstor.org/stable/123862
Page Count: 5
You can always find the topics here!Topics: Statistical mode, Approximation, Statistical models, Correlations, Climate models, Degrees of freedom, Simulations, Stochastic models, Modeling, Statistical forecasts
Were these topics helpful?See somethings inaccurate? Let us know!
Select the topics that are inaccurate.
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
A simplified one-dimensional model system is introduced and studied here that exhibits intrinsic chaos with many degrees of freedom as well as increased predictability and slower decay of correlations for the large-scale features of the system. These are important features in common with vastly more complex problems involving climate modeling or molecular biological systems. This model is a suitable approximation of the Burgers-Hopf equation involving Galerkin projection on Fourier modes. The model has a detailed mathematical structure that leads to a well-defined equilibrium statistical theory as well as a simple scaling theory for correlations. The numerical evidence presented here strongly supports the behavior predicted from these statistical theories. Unlike the celebrated dissipative and dispersive approximations of the Burgers-Hopf equation, which exhibit exactly solvable and/or completely integrable behavior, these model approximations have strong intrinsic chaos with ergodic behavior.
Proceedings of the National Academy of Sciences of the United States of America © 2000 National Academy of Sciences